Louisiana, 2003

Lightning Strike in Louisiana, April 2, 2003

April 2, 2003 · NWS SHV · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 2, 2:30 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 2, 2:30 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST WED APR 2 2003

WARM AND BREEZY BUT STILL DRY AIR FOR THE TIME BEING. EXPECT
A LITTLE MORE LATE NIGHT LOW CLOUDINESS THAN LAST NIGHT. HOWEVER...
MOISTURE FAIRLY MEAGER AND CAPPING THRU THURSDAY AFTERNOON EXCEPT
FOR SHORT WAVE BRUSHING SE OK AREA. PUT IN 20 PERCENT POPS THERE...
10 PERCENT ELSEWHERE. MODELS FINALLY PICKING UP ON UPPER LEVEL
MOISTURE WHICH HAD BEEN MISSING ON LATELY. THUS DO EXPECT HIGH
CLOUDS TO MOVE ACROSS REGION TOMORROW AS MODELS INDICATE. THIS
SHOULD KEEP TEMPS SLIGHTLY BELOW 80. THINGS GET QUITE UNSTABLE FRIDAY
AFTERNOON...AND A LACK OF UPPER LEVEL MOISTURE SHOULD NOT INHIBIT
HEATING EITHER. A WEAK COLD FRONT APPEARS TO BE MAKING QUICKER
PROGRESS SOUTHWARD INTO AREA LATER IN THE DAY. ENHANCED
THUNDERSTORM ACTIVITY FOR AFTERNOON AND EVENING OVER MAINLY LA
PORTIONS...ALTHOUGH LACK OF MOISTURE OTHER THAN 850-700 MB LAYER
DOES LEAVE A QUESTION. HOWEVER...COULD BE CONDUCIVE TO INVERTED V
SOUNDING CONVECTIVE WIND GUSTS. LATER FORECAST MAY LOOK AT THIS AS
TIME GETS CLOSER. FRONTAL BOUNDARY STALLING SOUTH OF INTERSTATE 20...
LEAVING THINGS WET MOST OF WEEKEND THERE. AS USUAL...ONCE BOUNDARY
REVERSES BACK NORTHWARD...CONVECTION TO BECOME MORE WIDESPREAD
SATURDAY NIGHT INTO SUNDAY. WHEN COLD FRONT AND SYSTEM SWEEP THRU
SUNDAY AFTERNOON AND EVENING...CLEARING TO OCCUR WEST TO EAST.

SHV 57/78/61/78  0123
MLU 56/79/61/81  0124
TXK 59/78/62/78  0122
TYR 60/77/63/77  0122
LFK 59/78/62/80  0123

VII

.SHV...NONE.
Hazardous weather outlook, Apr 2, 12:00 PM CST, 8 hours 5 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST WED APR 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT
AND SUNDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES TRAVERSE THE
AREA AHEAD OF A COLD FRONT.  HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, La Salle

When
April 2, 8:05 PM CST
Where
La Salle County, Jena
Reported by
NEWSPAPER
Coordinates
31.677, -92.160 (the zone’s center; the record gives no point)

Lightning struck a large oak tree in front of the home of Jesse Ewing in the Manifest Community, completely shredding the tree into splinters. The force of the discharge of electricity from the lightning strike, threw pieces of the tree as far as 200 yards away. Some in the area said it appeared two lightning bolts came together at the tree. The owner of one home in the area said every light bulb in his house was blown out by the fierce lightning strike. Lavon Smith, an employee of Concordia Electric Cooperative, said he had responded to many lightning strikes where power lines were knocked down, and this is the worse damage by lightning he has ever witnessed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348169.